Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 95, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 2, 1997, 6:28 AM EST for Dare County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 1997, 6:28 AM EST (11:28 UTC)
- Expired
- Nov 2, 1997, 7:15 AM EST
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS01 KMHX 021127 RRA SVRMHX NCC055-NCZ501>503-021215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 628 AM EST SUN NOV 2 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN DARE COUNTY * UNTIL 715 AM EST * THIS STORM WILL BE NEAR FRISCO BY 640 AM BUXTON AND AVON BY 650 AM * AT 624 AM RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS NEAR HATTERAS INLET MOVING NORTHEAST AT 40 MPH. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RVT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:10 AM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Nov 2, 1:10 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 110 AM EST SUN NOV 2 1997 ZFP: TRENDS IN ZONES APPEAR RIGHT ON TARGET. SOME TIMING ADJUSTMENTS WILL BE NECESSARY IN ENDING RNFL AND CLEARING THE SKIES. BELIEVE MOST OF THE CLEARING WILL BE THIS AFTN AND ERN NC CAN BE WORDED MOSTLY CLR TONIGHT. CONTINUE LIKELY MORNING POPS MOST AREAS AS VERY STRONG DYNAMICS SLINGSLOT THRU THE FA. SW WNDS MAY NEED TO BE BUMPED UP TO 15 TO 25 MPH AND GUSTY ON THE BANKS TDA AND 10 TO 20 MPH ELSEWHERE. FCST TEMPS MON IN THE MID 60S ON TRACK...BUT MAY SEE SCT MID LVL CLDS (MOSTLY SUNNY) AS YET ANOTHER VORT MAX ROUNDS THE BASE OF THE BIG E COAST TROF. CWF: CURRENT COASTAL FCST ALSO HAS TRENDS IN HAND THIS MORNING. LLJ INCREASING AND SHOULD SEE A MARKED INCREASE IN SW WNDS FM 09Z-12Z. SCA WILL REMAIN UP ON COASTAL WATERS AND SOUNDS THIS MORNING. SEAS ALREADY IN THE 6-8 FT RANGE AT THE TOWERS AND MAY BUMP SEAS UP A BIT TDA S OF HATTERAS. ONLY CHANGE TO 2ND-3RD PD FCST MAY BE TO INCREASE SW WNDS AGAIN TO 15-20 KT MON AFTN TO ACCOUNT FOR 30-35 KT LLJ ALG THE COAST IN ASSOCIATION WITH MID LVL SHORTWAVE PASSING THRU CAROLINAS. DISC: GETTING DISCUSSION OUT EARLY TO BABYSIT RADAR FOR WHAT COULD BE A BUSY MORNING. ADAP SHOWS A WEAK RISE/FALL COUPLET IN S CAROLINA THAT IS TIPPING ITS HAT THAT DYNAMIC SUPPORT IS RAPIDLY INCREASING. TONIGHTS 00Z SOUNDING HAS A LOT OF DRY AIR THAT WAS MISSING LAST NIGHT. ATMOS IS NOT VRY UNSTBL ACROSS COASTAL NC ATTM...BUT ANY BACKING OF LOW LVL WND FIELDS SHOULD ASSIST SOME INSTABILITY TO ADVCT FROM THE ATLC. .MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS. RVT
In the hours before
Local storm report, Nov 2, 5:04 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
604 AM EDT SUN NOV 2 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM HOLLY RIDGE NC WIND DAMAGE
11/02/97 ONSLOW 13 MILES N OF HOLLY RIDGE
STORAGE BLDG DESTROYED THAT
CONTAINED 3 CHEST FREEZERS
THACKERNearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.